WASHINGTON, Aug. 18 (UPI) -- A civilian doctor who took care of an Illinois soldier before she died in April says the Pentagon should have treated her death as possibly due to vaccine side effects, but may be hesitating because of the impact on the military's controversial smallpox and anthrax vaccine programs.
The death of Rachael Lacy, 22, of Lynwood, Ill., has taken on added significance because she died without ever being deployed, but had pneumonia. The Army is investigating pneumonia cases in Iraq and Southwest Asia that have sickened more than 100 solders and killed two - but has excluded Lacy's case in its search for a cause because she died before arriving there.
"I do think her illness should be classified as a vaccine adverse event for smallpox vaccination," said Dr. Jeffrey Sartin, an infectious diseases doctor at the Gundersen Clinic in La Crosse, Wis., who was a member of the team that treated Lacy. "If she had been a civilian, the case would almost certainly have been reported as such."
"Some of us on the civilian side have worried that the interpretation of these cases would be colored by how it would reflect on the (vaccination) program," said Sartin.
The Pentagon's top vaccine expert told United Press International Monday that the Pentagon has not determined if Lacy's death should be reported as vaccine related.
"Rachael Lacy is still in the unexplained death program" at the Centers for Disease Control and Prevention, said Col. John D. Grabenstein, deputy director for clinical operations at the Military Vaccine Agency.
Sartin, a former Air Force doctor, said the vaccines the Army gave her might have caused Lacy's death.
"What we know of her illness suggests a very robust immune system activation, which could have been caused by vaccinations," said Sartin. "The more doctors and scientists who are aware of this case and its details, the more likely we are to figure out what killed Rachael Lacy and to prevent it from happening to other persons."
Lacy died April 4 after what a doctor and her family said was heart and lung trouble, including pneumonia, which started soon after her March 2 vaccinations.
Lacy's June 3 death certificate says the immediate cause of death was "diffuse alveolar damage," or lung damage. It lists "lymphocytic pericarditis with eosinophils, post vaccination," as an underlying cause -- that means an inflammation of the thin layer of tissue that covers the outer surfaces of the heart. Under "contributing conditions," the certificate lists "lupus-like autoimmune disease (not otherwise specified); recent smallpox and anthrax vaccination."
Some doctors think a severe reaction to vaccines could look a lot like lupus.
Nearly four months after Lacy's death, top Pentagon medical officials said they had not seen any deaths linked to smallpox vaccinations.
At a July 25 press conference, Assistant Secretary of Defense for Health Affairs Dr. William Winkenwerder Jr. and Grabenstein announced a study of soldiers who received the vaccine between Dec. 13, 2002, and May 28, 2003. Winkenwerder said the military had detected 37 cases of inflammation of the membrane covering the heart after smallpox vaccines, but those soldiers had lived.
"All of these individuals have recovered or they are recovering and we will continue to follow them," he said July 25. "Our experience demonstrates that on a large-scale the smallpox vaccination program can be conducted safely."
Grabenstein said in a telephone interview that while Lacy also had the inflammation of the heart tissue, it might not have been the cause of her death.
"She had pericarditis, but it is not at all clear that the pericarditis was a key factor in her death," said Grabenstein. "It is a finding on her death certificate. Its final contribution has not been finally decided."
Winkenwerder and Grabenstein published their findings in the June 25 issue of the Journal of the American Medical Association. "We attribute no deaths to smallpox vaccination to date," that study said.
Grabenstein said the study does recognize Lacy's death, which he said is listed as a fatal "neurologic event" where the "association to vaccination is unclear, given multiple possible causes." He cited privacy laws in declining to specify the neurological problem.
The Pentagon excluded Lacy's death, which was also preceded by pneumonia, from its investigation into possible causes of the mysterious pneumonia killing and sickening troops in Iraq and around southwest Asia.
The Pentagon announced Aug. 5 it was tracking at least 100 cases of pneumonia among soldiers deployed throughout Southwest Asia. Seventeen have needed respirators to breathe and at least two have died. The military says that whatever is causing the illness does not seem contagious and has all but ruled out chemical or biological warfare.
The Pentagon has not publicly mentioned vaccines as a possible culprit, but has noted the sandy, dusty conditions in Iraq.
Rachael Lacy suffered from pneumonia before she died, according to her father, Moses Lacy, and a doctor.
"My daughter's first symptoms were pneumonia," Lacy said in a telephone interview from his home in Lynwood, Ill.
Moses Lacy blames vaccines for his daughter's death. "When you're autoimmune system shuts down, it can manifest itself in a number of different ways. Pneumonia seems to be a more common manifestation," Lacy said.
"My life was centered around my daughter," Moses said. "She was mine. She was like me."
Army Surgeon General spokeswoman Virginia Stephanakis said Lacy's death was not included in the pneumonia investigation because she got her shots prior to being deployed to the region, but never got there.
"She was never deployed to Iraq. It is a whole different issue," Stephanakis said.
Medical journals and some military medical officials have also cited possible cases of pneumonia linked to the anthrax vaccine, which Rachael Lacy also received.
Deputy Secretary of Defense Dr. John Hamre told the House Military Personnel Subcommittee on Sept. 30, 1999, that there had been three reports of "serious illness" linked to the anthrax vaccine that had included "hypersensitivity pneumonia."
In an August 2002 article in the Cardiopulmonary and Critical Care Journal CHEST, three military doctors described the case of a 39-year-old "previously healthy man on active duty" who was diagnosed with "bronchiolitis obliterans with organizing pneumonia" that occurred "following anthrax vaccination." And a review by a government advisory committee in 2002 found one case of pneumonia "considered probably related to [anthrax] vaccination."
Last week, the parents of two soldiers wrote Defense Secretary Donald Rumsfeld seeking an investigation into their sons' deaths after getting pneumonia while deployed in Iraq.
"We as a family are concerned that we are not being told the truth," say the similar Aug. 12 letters to Secretary of Defense Donald Rumsfeld, facilitated by the National Gulf War Resource Center, a veterans' advocacy group.
Grabenstein, the military vaccine expert, said vaccines are probably not to blame for the sicknesses. "In 200 years of vaccinations, no vaccine has ever been shown to cause pneumonia and there are multiple reasons to believe that the vaccines have no role."